Hello. I am 51 and have MAS (Multiple Autoimmune disorders) and somehow in the last year my PCP who was managing my thyroid, just up and decides to take me off of Synthroid which I had been on in varying doses since I was 19 because my TSH kept coming back normal. I kept asking "how is this miraculously just OK" but since I felt great and my lupus was under control and I was busy w life and work I just didnt do enough work on taking care of me. Well fast forward to my "near death" experience this week in which I was almost in a coma before insisting that he retest my TSH and it was >150 as high as the lab went. I knew something had been wrong as I could hardly keep my eyes open which were almost swollen shut anyway and I felt HORRIBLE!!! So I promptly drove to the Endocrinologist I knew from the hospital (Im an RN) and her office girl welcomed me with an "Oh ****". I guess the only thing that saved me from hospitilization was the fact that I had increased my Prednisone over the last 2 weeks when the joint pains (that I thought were lupus returning) became unbearable. The Pred kept my Blood Glucose high enough that it was only at 60 and had not fallen any lower which probably would have ended me up at the hospital. The dr started me on 200mcg Synthroid saying I will feel better in a week. The initial 2 days and I already felt better with some of the swelling coming down and my appetite returning and the fatigue improved but yesterday I began to not feel great again and today i have swelling in my hand again and my eyes are swollen.
Should I have let her hospitalize me and IV infuse the SYnthroid or exactly how long will it take to feel better and why am I having a rebound type symptoms after 5 days?? Im anxious to return to life/work. Thanks
Oh my gosh, how frightening! I am new to hypothyroidism so I don't know the answer to your question, but since you have lupus, have you run this situation by your rheumie? Are the two docs exchanging info to best get all of this under control? I hope you begin to feel better soon. Good luck!
What on earth was your pcp thinking to take you off the synthroid? Doesn't he know that's what was keeping your TSH in the normal range? And wasn't he testing the Free T3 and Free T4, along with that TSH?
It takes approximately 4-6 weeks for a dosage to take full effect.
200 mcg is a HUGE starting dose. It's always best to start a lower dose, usually 25-50 mcg and work up because it takes time for your body to get used to having hormones it's been doing without.
You might want to talk to your doctor about backing down on the med until you get used to it again.
Was TSH the only thing tested? You also need the Free T3 and Free T4 tests. Those are the actual thyroid hormones and will determine much better than TSH what your dosage should be, though most doctors (even endos) swear by TSH, which is not even a thyroid hormone.
The first week after i started thyroxine i noted an improvement in a few symptoms. I was a bit hyperthyroid actually. Then a week later my hypothyroid symptoms worsened for the next month. A "rebound" effect is a good a term as any to describe it. I was in a panic state to be honest until i found an excellent book explaining what was going on. It makes plenty of sense and my relief was profound.
Excerpt from "Running On Empty" by Robyn Koumourou...
"It is not uncommon to start thyroid hormone therapy and find that your symptoms become worse before they get better. When you begin taking thyroxine the areas in the brain that control thyroid hormone production sense the increase in T4 levels within the blood stream. This feedback system will then cause the thyroid glands natural production of thyroid hormones to slow down.
Less natural T4 and T3 will then be produced and released and blood levels may remain stagnant or even decrease temporarily. Less free T3 hormone available to the body will slow down cellular metabolism. The symptoms of hypothyroidism may become worse until an increase in thyroxine is taken or an optimal dose is found."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.